Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2024, 7:48 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2024, 7:48 PM MST (02:48 UTC)
- Expired
- Aug 7, 2024, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 113 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1210 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WGUS55 KTWC 080248
FFWTWC
AZC019-080600-
/O.NEW.KTWC.FF.W.0080.240808T0248Z-240808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
748 PM MST Wed Aug 7 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 1100 PM MST.
* At 748 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Topawa, Vamori, South Komelik, Cowlic and Fresnal Canyon.
This includes the following Flash Flood Prone Locations...
Indian Route 19 south of Topawa and Indian Route 20 at Cowlic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3174 11198 3181 11200 3188 11198 3186 11177
3186 11166 3180 11160 3174 11162 3170 11167
3170 11178 3171 11192
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS2 follow-up statements
867
WGUS75 KTWC 080346
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
846 PM MST Wed Aug 7 2024
AZC019-080600-
/O.CON.KTWC.FF.W.0080.000000T0000Z-240808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
846 PM MST Wed Aug 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR CENTRAL PIMA COUNTY...
At 846 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms in the southern Tohono O'odham Nation were diminishing
in intensity. Between 1 and 2 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Topawa, Vamori, South Komelik, Cowlic and Fresnal Canyon.
This includes the following Flash Flood Prone Locations...
Indian Route 19 south of Topawa and Indian Route 20 at Cowlic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3174 11198 3181 11200 3188 11198 3186 11177
3186 11166 3180 11160 3174 11162 3170 11167
3170 11178 3171 11192
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS561
WGUS75 KTWC 080557
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1057 PM MST Wed Aug 7 2024
AZC019-080607-
/O.EXP.KTWC.FF.W.0080.000000T0000Z-240808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1057 PM MST Wed Aug 7 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR
CENTRAL PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3174 11198 3181 11200 3188 11198 3186 11177
3186 11166 3180 11160 3174 11162 3170 11167
3170 11178 3171 11192
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:04 PM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 7, 1:04 PM MST, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 104 PM MST Wed Aug 7 2024 .SYNOPSIS...Scattered showers and thunderstorms each day into this weekend with the exception of Saturday which could see reduced coverage. Storms will have the potential for heavy rainfall and strong wind gusts. Temperatures cool to near normal levels today and Thursday, then warm up to above normal levels Friday through the weekend. && .DISCUSSION...Temperatures are 4-10 degrees less than this time yesterday thanks to the cloud cover in place over some of the CWA. The upper level low is now situated over western Sonora and the Gulf of California. Storms have already begun to form over the Huachucas, Mt Graham, and the White Mountains. Expect this activity to continue with storms mainly confined to the higher terrain from Tucson eastward over the next couple of hours with storms then moving into the lower deserts. Areas with lingering mid-level clouds such as Tucson could have a late start or struggle some with storm formation. However ingredients for storms are still in place with MLCAPE of 1000-2000 J/kg, PWAT ranging from 1.25"-1.75", and moderate 0-6 km shear of 15-20 kts. Storms will be capable of strong winds and heavy rainfall with heavy rainfall expected to be the bigger threat. DCAPE values are only around 700 J/kg. HREF rainfall probabilities are highlighting areas just south of the Tucson metro, Santa Cruz County, and western Cochise County for the greatest chance of heavy rainfall. Three hour probability matched mean for greater than 1" of QPF is 70 percent for these areas this afternoon and evening. Isolated amounts of 2" will also be possible. Storms will also be slower moving with steering flow around 5-10 knots, which will aid the heavy rain threat. CAMs aren't showing much if any nocturnal showers or thunderstorms which should leave Thursday with more insolation than today. Moisture and instability will be similar to today, so expect scattered thunderstorms mainly from central Pima County eastward during the afternoon and evening. The HREF favors eastern Pima County, Santa Cruz County, and Cochise County to be the most active. The upper level low will sit over the northern portion of the Gulf of California, which is a little further east than previous model runs and could slightly enhance the 500 mb flow. Storms will be capable of strong winds and heavy rainfall leading to localized flash flooding. The HREF is highlighting Cochise County to see the best chances for heavy rainfall with the 3 hour QPF PMM showing a 10 percent chance for 3 inches of rain and 70 percent for 1". Friday eastern areas begin to lose moisture, which could lead to reduced storm coverage especially if the atmosphere is worked over from Thursday's storms. But areas from Benson westward could still see storms. Temperatures also begin to increase as high pressure becomes centered over New Mexico. Saturday the upper level low moves west over Baja California and models further dry out southeast Arizona, which will lead to further reduced storm coverage. High temperatures will also increase to 4-7 degrees above normal. Sunday into early next week moisture returns to normal levels with daily afternoon and evening thunderstorms expected. Mid-week a possible pattern change looks to take place with a trough setting up on the West Coast. Ensembles still differ with how far south the trough extends which will determine whether southeast Arizona switches from southeasterly flow to drier southwesterly flow. && .AVIATION...Valid through 09/00Z. SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL thru this evening then gradual clearing overnight into the morning. SCT SHRA/TSRA thru 08/03Z, slowly diminishing thereafter. MVFR conditions expected near TSRA, with VSBY restrictions, wind gusts to 40+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be less than 12 kts, favoring an SWLY through NWLY direction in the afternoon and early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered mainly afternoon and evening showers and thunderstorms are expected through the upcoming weekend with a possible down day Saturday. Min RH values will be in the 25-40 percent range in the valleys through Thursday (and higher in the mountains), decreasing to 20-30 percent Friday through the weekend. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 7, 7:18 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 7:44 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 7:45 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Aug 7, 8:03 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 8:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 8, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 8, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 8, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 8, 4:26 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 94 min |
| Aug 8, 4:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 8, 4:57 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.